Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 7 of 7 Posts
G

·
Discussion Starter · #1 ·
Hi, just been diagnosed with IBS-C/D recently. Find it all frustrating but have put in alot of research hours to get myself in a more controlled lifestyle.My GI gave the typical low down on IBS and prescribed Mebeverine for anti-spasms spells. I sometimes get bad side effects, ie headaches and nausea. Does anyone else eperience this. If not, what anti-spasm painkiller do you take?I am not happy with taking painkillers. But I don't have much choice when the pain in unbearable. I've read alot of posts and am overwhelmed with the amount of drugs/supplements people take. Does it concern you that you become too dependent on this. I understand how stressful and uncontrollable IBS is, believe you me I have had my moments at work especially when i work in a support area and need to quickly excuse myself to use the loo.Does any know of any medical reason why you should not take too many painkillers apart from being dependent on it.Tiramisu.
 

·
Registered
Joined
·
203 Posts
I am in a narcotics program for pain management. The medical side-effects my doc (an expert in the field) has outlined are: Over time, I might become dumber. (Over 15-20 years, IQ tests have shown a loss of intelligence as measured by the standard test). There is a 20-30% chance in men that testosterone production will be affected. Constipation is an almost universal side-effect of narcotics usage. I have noticed that motor skills and balance have been affected to some degree. There is some loss of motility throughout the GI tract. No alcohol can be consumed. E-mail me if you have any questions.
 

·
Registered
Joined
·
1,408 Posts
Tiramisu,How long have you been taking the Mebeverine? - sometimes you can get side effects for a couple of weeks until you get used to them.If the nausea and headaches continue - trying asking your doctor to try you on something else.Some ideas to think about:Spasmonal Forte (Alverine Citrate) - anti-spasmodic (I can't live without it!)Colpermin - (Peppermint Oil) - anti-spasmodicMagnesium Phosphate/Magnesium Oxide - homeopathic remedy that helps reduce muscle cramps, neuralgia and flatulence.Fiber supplements/laxatives - fibyogel (isphagula husks), duphalac (lactulose solution) or Golden Linseeds.I personally didn't have much success with mebeverine thats why I now take Spasmonal Forte - it helps with the cramps quite alot.I'm concerned that your using painkillers that much - I'm not sure what the long term effects are - but I'm pretty sure they're not good for the liver in the long run.Let us know how you get on,Clair
 

·
Registered
Joined
·
100 Posts
My GI prescribed Meberverine Hydrochloride for my IBS-C and B. I took it for 3 months and noticed absolutely no improvement to either my C or B symptoms. So I stopped. It was also really expensive as it is not covered by the NHS here in Australia.It used to make me feel nauseous for about half an hour after I took it.
 
G

·
Discussion Starter · #5 ·
Bunged up -- just curious, have you taken alot of painkillers in the past to be involved in a narcotics program? I have noticed if i am in D state and I take mebeverine i feel "bunged up" for a day.Clair -- Thanks. I take it your from the UK then, it appears most UK GI's prescribe mebeverine. I've been taking it for 3 weeks now. Have you ever tried taking an anti-nausea tablet with your anti-spasodic tablet? i wonder if it will help ??? I'm not please with the results and shall ask about some of the meds you listed in my next appointment.PoohBear -- I get he same side effect as you. Sometimes I'm a little dizzy. I am in the UK now but am heading home to OZ in 3 months. How much are your paying for a 21 tab pack?
 

·
Registered
Joined
·
236 Posts
Hi TiramisuI get more relief from Colpermin than from Colofac (mebeverine). Why not give it a try? You can get it over the counter in Boots. You can also get various brands of peppermint oil tablets, but I've found Colpermin more effective. For the past 20 years or so Colofac appears to have been the drug of choice in this part of the world, but not everybody finds it helpful. I only take it when I'm in danger of getting a twisted bowel (has happened a couple of times after 3-day bouts of over-activity, usually after eating root vegetables). Nobody I know has experienced the side effects you mention, so maybe the headache and nausea are not related to the medication. Constipation could give you both!Part of your pain may be due to trapped wind - you could try charcoal tablets for that.A lot of the management of IBS is down to trial and error - mostly error! Why not keep a diary of what you eat and drink, how soon afterwards an IBS bout happens, and what stresses are going on in your life. You might begin to see a pattern emerging, which will help you to anticipate/avoid flare-ups.Good luck.------------------Phyllis
 

·
Registered
Joined
·
540 Posts
Hi! I did not find Colofac very helpful - I had an episode of severe c whilst I was taking it regularly. I would now only take 1 or 2 doses if I absolutley had to for acute pain, but I don't get much pain anymore. In Aus Colofac costs about $22 for 30 tabs. I didn't notice any side-effects with it, and there are none listed in my Pharmaceutical Guide,(but that doesn't mean you won't notice some!). Alverine citrate is only available here mixed with sterculia as a laxative, I have never tried it. I found peppermint oil caps turned my c & d into d and gave me a really sore butt!I don't get much pain now - it used to be associated with bloating. I have cut out foods that make bloating worse, and now pain is rarely an issue. While you are in the UK you may wish to find the book No More IBS! by Maryon Stewart and Dr Alan Stewart (Random House ). It has some great advice about how to manage symptoms. I drink a lot of peppermint and chamomile teas which help me a lot. I also take the fibre supplement methyl cellulose, which you should be able to find in the UK, and I eat sprouted grain bread every day. I am a plain c type (with some bloating) these days!As for the painkillers , if you use codeine or other opioid painkillers it can be constipating and make you drowsy. Paracetamol is safe if you follow the directions. NSAID painkillers like ibuprofen can be very irritating to the stomach if used a lot and can lead to peptic ulcers. They are best taken with food for this reason.
 
1 - 7 of 7 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top